What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at May 24, 2:05 PM EST, 38 minutes earlier.
Area forecast discussion, May 24, 2:05 PM EST, 38 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
305 PM EDT Sun May 24 2020
.UPDATE...
Issued at 1100 AM EDT SUN MAY 24 2020
Late this morning, a band of mid level clouds associated with a
weak disturbance in south southwest flow is moving across t he
areas generally from I 75 and to the west. This disturbance is
moving between an upper level ridge centered near the Bahamas and
extending into the Appalachians and troughing over the Plains and
Rockies. Clouds that were initially over the Big Sandy Region
have moved east or scattered with the greatest warming of an
increasingly moist airmass occurring over the central and
northern portions of the area.Clouds have also been persistent
just south of Cumberland Mountain near the TN/KY/VA tri state
area. Some subtle height falls are anticipated with afternoon as
the weak disturbance moves through the Lower OH valley and into IN
and IL this afternoon and early this evening.
Dewpoints are expected in the mid to upper 60s this afternoon and
evening while temperatures peak in the mid to upper 80s. This
should yield MLCAPE in the 1600 to 2200 J/kg range later this
afternoon and evening. PW is expected to climb to an average of
about 1.6 inches. Steep low level lapse rates are expected, but
mid level lapse rates should be 6C/km or less with WBZ about 11kft
AGL and freezing levels around 12kft AGL. Shear is expected to be
limited near the axis of the upper level ridge generally 15KT
bulk and effective if not a bit less. Similar to today and noted
by the previous forecaster, pulse storms will again be possible
this afternoon and evening with small hail and gusty winds a
threat. A stronger storm or two in the second or later generation
cells if outflows consolidate when hail nearing quarter size
and/or marginally severe winds cannot be completely ruled out.
Initiation should occur by the 2 to 4 PM EDT window, with
differential heating near the edge of the mid level clouds moving
north and perhaps the higher terrain near the KY/VA border in the
Cumberland and Black Mountain vicinities being probable locations
of the earlier convection. With the lack of substantial shear,
storms should be short lived in general though a broken or
somewhat linear nature of the storms may eventually occur and move
to the northeast across the central and eastern portions of the
area. Convection should wane near or within an hour or two past
sunset.
UPDATE Issued at 712 AM EDT SUN MAY 24 2020
Forecast seems to be in pretty good shape so far this morning. No
convection is showing up on the radar as of yet, so no need to
update ongoing pops. There has been a bit more fog reported in
some of the sites across the far S and SE portion of the state
early this morning, but it should be lifting during the 7am hour
as the sun continues to rise. Loaded in the latest observations
for temps and winds across the area, to make sure the near term
forecast was on track with the current conditions. This did result
in some minor adjustments for the overnight lows in a few
locations across the eastern CWA, but otherwise the temperatures
seem to be getting back into line with the forecast. All updates
have been published and sent to NDFD/web.
&&
.SHORT TERM...(Today through Monday)
Issued at 421 AM EDT SUN MAY 24 2020
A large ridge of high pressure is located over the south-Atlantic
states and will continue to nose in westward across the Ohio Valley
throughout the period. Our location on the west side of this system
will promote SW to Srly flow into the region. This will couple with
light Srly flow at surface as well, with a inverted surface high
pressure system parked along and just east of the Appalachians.
Temperatures will easily glide into the mid and upper 80s each day,
and muggy 80s at that.
We shall classify this as a dirty ridge, as it's presence will not
translate to dry conditions. Rather, the influx of both warm air and
moisture into the region from the south will create unstable
conditions, which will spawn showers and even thunderstorms once the
convective temperature is met today and again Monday. The latest
NAM12 soundings continue to show CAPE values well in the 2 to 3,000
J/kg range throughout the day today and again Monday, with decent
lapse rates. Moisture will be confined to the low levels, with
drying aloft. However, the missing ingredient for making this a
concerning widespread severe day is the winds, or lack there of.
Generally light and variable winds throughout the column will lend
themselves more to slow moving pulse storms, which could grow fairly
substantially, but will also collapse and fall just as fast as they
go up. Can't rule out a few stronger storms with small hail, and
maybe even a severe or two...but the lack of winds and a driving
lifting mechanism (low pressure system or frontal boundary), has
kept SPC from upgrading us from just the General Thunder category.
Both today and Monday will see an uptick in storms throughout the
afternoon, but once the sun begins to set and we lose daytime
heating and mixing, convection will quickly decline and dissipate.
Much like the ongoing conditions, and those of last night, did keep
fog mentioned in the forecast for overnight tonight, especially in
the river valleys. The influx of humidity/moisture will lend itself
to condensing as the temperatures cool overnight and a near-surface
inversion sets up.
.LONG TERM...(Tuesday through Sunday)
Issued at 300 PM EDT SUN MAY 24 2020
Warm and muggy conditions will continue in the extended period,
with primarily diurnally driven showers and thunderstorms expected
Tuesday and Wednesday. This pattern will begin to change a bit
Thursday night, as a cold front approaches the area from the
northwest. Showers and storms will be more persistent and a bit
more widespread Thursday night and Friday, as a cold front pushes
through the region. The highest precipitation probabilities should
occur on Friday during frontal passage. The rain will taper off
Friday night, but will showers and a few storms will linger across
the southern portions of the area Friday night through Sunday, as
the front stalls and drifts north and south through the upper
Tennessee valley. Daily highs will be in the low to mid 80s to
start, but we will see cooler highs in the upper 70s to lower 80s
to end the period, as cooler air seeps into the area behind the
departed cold front Friday, Saturday, and Sunday. Nightly lows
will be in the low to mid 60s the first few nights of the
extended, but will fall into the upper 50s over the upcoming
weekend, as cooler air makes it way into the region.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
ISSUED AT 240 PM EDT SUN MAY 24 2020
Even with an upper level ridge in place from the Bahamas into the
southeast Conus, a disturbance moving around the ridge is
combining with daytime heating for isolated to scattered convection
developing across the area. This convection should generally
dissipate during the 23Z to 3Z window. Heavy with some of the
stronger storms, in addition to lowering of VIS and CIGs. Once
convection ceases overnight, clouds should begin to scatter out.
Fog will develop overnight, especially in valleys near where
heavier rain falls through this evening. LIFR may occurring
deeper valleys, but there is still some uncertainty as to how much
impacts will be experienced at the TAF sites as the fog may lift
to these terminals and opted to continue with a few hour of MVFR
between 8Z and 13Z. Included a few hours of VCTS at the TAF sites
through around 0Z with prevailing VFR. Any direct impact from a
thunderstorm will result in IFR or lower for a time. Fog should
lift and dissipate by 1330Z with cumulus development late in the
period once again near 16Z Winds will be generally be light during
the period, under 10 kts, except for stronger gusts up to 30KT in
any thunderstorms.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
UPDATE...JP
SHORT TERM...JMW
LONG TERM...AR
AVIATION...JP
Hazardous weather outlook, May 24, 4:06 AM EST, 10 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
506 AM EDT Sun May 24 2020
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-251215-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
506 AM EDT Sun May 24 2020
This hazardous weather outlook is for portions of eastern Kentucky.
.DAY ONE...Today and Tonight.
Thunderstorms will be possible, mainly during the afternoon and
evening.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Thunderstorms will be possible at times from Monday through
Saturday, mainly during the afternoon and evening hours each day.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
JMW/HAL
In the hours before
Special weather statement, May 24, 1:10 PM EST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service JACKSON KY
210 PM EDT Sun May 24 2020
KYZ085-087-241900-
Whitley-Bell-
210 PM EDT Sun May 24 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN BELL AND
SOUTHEASTERN WHITLEY COUNTIES...
At 210 PM EDT, a strong thunderstorm was located over Lot, or 9 miles
south of Williamsburg. The storm is nearly stationary.
Expect torrential rain with these nearly stationary thunderstorms.
Winds in excess of 30 mph and half inch hail are also possible with
these storm.
Locations impacted include...
Williamsburg, Bon, Dixie, Siler, Ayers, Gatliff, Frakes, Emlyn,
Packard, Lucky, Wilkerson, Red Ash, Lot, Pearl, Verne, Pleasant View,
Suttons Mill, Yaden, Saxton and Polly Camp.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3659 8422 3662 8424 3678 8418 3666 8386
3659 8394
TIME...MOT...LOC 1810Z 203DEG 3KT 3660 8410
JPSpecial weather statement, May 24, 1:51 PM EST, 52 minutes before
Special Weather Statement
National Weather Service JACKSON KY
251 PM EDT Sun May 24 2020
KYZ085>087-241945-
Whitley-Knox-Bell-
251 PM EDT Sun May 24 2020
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL BELL...CENTRAL
KNOX AND SOUTHEASTERN WHITLEY COUNTIES...
At 249 PM EDT, strong thunderstorms were clustered over Kayjay, or 8
miles west of Pineville, moving northeast at 10 mph.
Torrential rain is occurring from this cluster of thunderstorms.
Winds in excess of 30 mph and pea size hail are also possible with
these storms.
Locations impacted include...
Barbourville, Pineville, Artemus, Swan Lake, Clate, Birdseye,
Barnyard, Gausdale, King, Blanche, Girdler, Rella, Clear Creek
Springs, Wasioto, Avis, Siler, Dewitt, Frakes, Flat Lick and Himyar.
Torrential rainfall occurring with these storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3662 8387 3667 8405 3698 8387 3686 8357
3671 8367
TIME...MOT...LOC 1849Z 207DEG 8KT 3675 8384
JPSpecial weather statement, May 24, 2:35 PM EST, 8 minutes before
Special Weather Statement
National Weather Service JACKSON KY
335 PM EDT Sun May 24 2020
KYZ112-242000-
Breathitt-
335 PM EDT Sun May 24 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN BREATHITT COUNTY...
At 334 PM EDT, a strong thunderstorm was located over Sewell, or near
Jackson, moving east at 20 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Simpson, Keck, Rock Lick, Vancleve, Bays, Moct, Sewell, Taulbee,
Mountain Valley, Stevenson and Wilhurst.
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3767 8328 3767 8324 3755 8324 3762 8345
3765 8344 3766 8343 3768 8330 3768 8329
TIME...MOT...LOC 1934Z 270DEG 16KT 3764 8340
KAS